Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Paducah, KY

February 24, 2018Johnson County, Williamson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Feb 24, 2018, 4:41 PM CST for Johnson County, Williamson County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 4:41 PM CST (22:41 UTC)
Expired
Feb 24, 2018, 5:15 PM CST
In force
34 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:24 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:30 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Showers and Thunderstorms this afternoon and evening, into the
overnight hours, will pose a severe weather and flooding hazard.

A Tornado Watch is in effect until 9 pm for most of southeast
Missouri, western Kentucky, and far southern Illinois. Refer to
the Watch product for details.

A Flood Watch remains in effect through late tonight, and that
product can be referenced for additional details. In addition,
Flood and Flash Flood Warnings remain in effect as a line of
thunderstorms with heavy rain impact the area.

Numerous river flood warnings are also in effect. Refer to the
warning products and their follow up statements for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An additional 1 to 2 inches of rainfall is possible during the
mid week time frame. Refer to the flood warnings and statements
for important river flood details, including the latest updated
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening for
the Tornado Watch. All reports of storm activity are appreciated.

In the hours before

Local storm report, Feb 24, 2:26 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             6 E PRINCETON           37.11N 87.78W
02/24/2018  E0.88 INCH       CALDWELL           KY   PUBLIC

            NICKEL SIZED HAIL REPORTED AT HWY 672.

&&

ALR
Special weather statement, Feb 24, 2:46 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST Sat Feb 24 2018

ILZ090-092>094-KYZ001>009-MOZ112-242200-
POPE-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-MISSISSIPPI-
INCLUDING THE CITIES OF GOLCONDA, CAIRO, MOUND CITY, METROPOLIS,
HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD,
SMITHLAND, BENTON, MURRAY, AND CHARLESTON
246 PM CST Sat Feb 24 2018

...Isolated wind gusts near 40 mph possible through 330 pm CST...

Isolated wind gusts up to 40 mph may be possible over the Purchase
area of West Kentucky through 330 pm CST.

Clouds are beginning to thin near the Kentucky and Tennessee
state line. Stronger winds higher in the atmosphere may mix down
as skies clear, producing stronger wind gusts during the next
hour.

Given the wet ground, these stronger winds may down small or
diseased trees or tree limbs and toss around loose objects.

Smith
Special weather statement, Feb 24, 3:41 PM CST, 1 hour before
Special Weather Statement
National Weather Service Paducah KY
341 PM CST SAT FEB 24 2018

KYZ022-242200-
Todd KY-
341 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
400 PM CST...

At 341 PM CST, Doppler radar was tracking a strong thunderstorm over
Guthrie, or 11 miles northeast of Clarksville, moving northeast at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guthrie and Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 900 PM CST for south central
Kentucky.

LAT...LON 3675 8706 3664 8706 3664 8729 3682 8706
      3677 8705
TIME...MOT...LOC 2141Z 229DEG 37KT 3663 8715

SP
Special weather statement, Feb 24, 3:58 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
358 PM CST SAT FEB 24 2018

ILZ088-092-093-MOZ087-111-242230-
Alexander IL-Union IL-Pulaski IL-Cape Girardeau MO-Scott MO-
358 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION...NORTHWESTERN
PULASKI...ALEXANDER...NORTHEASTERN SCOTT AND EAST CENTRAL CAPE
GIRARDEAU COUNTIES UNTIL 430 PM CST...

At 358 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Carbondale to Ware to 7 miles southwest of
Jonesboro to near Kelso. Movement was northeast at 50 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Cape Girardeau, Scott City, Anna, Jonesboro, Benton, Cobden, Morley,
Tamms, Kelso, Ware, Thebes, Alto Pass, Commerce, Mill Creek, East
Cape Girardea and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 900 PM CST for southern
Illinois...and southeastern Missouri.

LAT...LON 3701 8963 3729 8952 3740 8942 3759 8932
      3760 8908 3759 8907 3718 8926
TIME...MOT...LOC 2158Z 223DEG 43KT 3764 8920 3745 8937 3738 8937 3719
8949

SMITH
Special weather statement, Feb 24, 4:21 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
421 PM CST SAT FEB 24 2018

MOZ087-110-111-242300-
Stoddard MO-Cape Girardeau MO-Scott MO-
421 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT...NORTHEASTERN
STODDARD AND CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 500 PM CST...

At 420 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Delta to near Bell City. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee, Oran, Benton, Trail Of
Tears State Park, Morley, Kelso, Bell City, Delta, Gordonville,
Dutchtown, Whitewater, Allenville, Commerce and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 900 PM CST for southern
Illinois...and southeastern Missouri.

LAT...LON 3713 8988 3713 8987 3740 8977 3749 8949
      3743 8943 3737 8942 3734 8944 3734 8948
      3731 8951 3728 8952 3725 8949 3725 8946
      3719 8946 3713 8942 3710 8938 3707 8938
      3696 8994
TIME...MOT...LOC 2220Z 241DEG 30KT 3723 8976 3698 8986

SMITH
Special weather statement, Feb 24, 4:29 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
429 PM CST SAT FEB 24 2018

MOZ086-108>110-242315-
Butler MO-Stoddard MO-Bollinger MO-Ripley MO-
429 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOLLINGER...
SOUTHEASTERN RIPLEY...CENTRAL STODDARD AND SOUTHEASTERN BUTLER
COUNTIES UNTIL 515 PM CST...

At 429 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Puxico to near Fisk to
Naylor. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Poplar Bluff, Dexter, Bloomfield, Advance, Puxico, Naylor,
Neelyville, Qulin, Bell City, Fisk, Dudley, Harviell and Rombauer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 900 PM CST for southeastern
Missouri.

LAT...LON 3677 9037 3704 9012 3704 9011 3707 9010
      3716 8987 3713 8986 3713 8977 3709 8979
      3701 8973 3663 9013 3661 9017 3657 9019
      3650 9060 3650 9072
TIME...MOT...LOC 2229Z 245DEG 28KT 3705 9007 3681 9029 3656 9061

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:58 AM CSTAreal Flood WarningPAHBallard, Carlisle, Fulton, Hickman30 hr
Feb 24, 3:01 AM CSTAreal Flood WarningPAHCaldwell, Calloway, Crittenden, Graves, Hopkins, Livingston and 4 more30 hr
Feb 24, 3:05 AM CSTAreal Flood WarningPAHCaldwell, Christian, Daviess, Henderson, Hopkins, McLean and 5 more30 hr
Feb 24, 2:14 PM CSTTornado WarningPAHChristian, Todd31 min
Feb 24, 3:41 PM CSTSpecial Weather StatementPAHTodd19 min
Feb 24, 10:24 AM CSTRiver Flood WarningPAHFranklin, Williamson8 days
Feb 24, 11:57 AM CSTRiver Flood WarningPAHAlexander, Jackson, Union6 days
Feb 24, 3:58 PM CSTSpecial Weather StatementPAHAlexander, Union32 min
Feb 24, 3:59 PM CSTFlash Flood WarningPAHAlexander, Franklin, Jackson, Johnson, Perry, Pulaski and 2 more5 hr
Feb 24, 4:17 PM CSTSevere Thunderstorm WarningPAHUnion43 min
Feb 24, 4:55 PM CSTSevere Thunderstorm WarningPAHWilliamson24 min
Feb 24, 5:08 PM CSTSpecial Weather StatementPAHUnion37 min
Feb 24, 5:15 PM CSTSpecial Weather StatementPAHSaline45 min
Feb 24, 5:25 PM CSTFlash Flood WarningPAHEdwards, Gallatin, Hamilton, Hardin, Pope, Saline and 3 more5 hr
Feb 24, 5:40 PM CSTSpecial Weather StatementPAHAlexander, Pulaski35 min
Feb 24, 5:49 PM CSTSpecial Weather StatementPAHJohnson41 min
Feb 24, 9:00 AM CSTRiver Flood WarningPAHWayne48 hr
Feb 24, 3:30 PM CSTFlash Flood WarningPAHBollinger, Butler, Carter, Ripley, Stoddard, Wayne5 hr
Feb 24, 4:10 PM CSTSevere Thunderstorm WarningPAHButler20 min
Feb 24, 4:21 PM CSTSpecial Weather StatementPAHCape Girardeau, Scott39 min
Feb 24, 4:29 PM CSTSpecial Weather StatementPAHButler, Stoddard46 min
Feb 24, 5:01 PM CSTSpecial Weather StatementPAHCape Girardeau14 min
Feb 24, 5:12 PM CSTSpecial Weather StatementPAHScott33 min
Feb 24, 5:31 PM CSTTornado WarningPAHButler29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.